Growth hormone abuse and bodybuilding as aetiological factors in the development of bilateral internal laryngocoeles. A case report
A 36-year-old man presented with hoarseness and stridor. He was an elite professional bodybuilder and admitted to having abusing anabolic steroids and growth hormone in the recent past. A CT scan showed bilateral laryngocoeles. The patient was initially managed with intravenous corticosteroids and broad-spectrum antibiotics, and the stridor resolved sufficiently to permit discharge from the hospital. He proceeded to undergo endoscopic marsupialisation of his laryngocoeles and to date has made a full recovery. This is the first reported case where anabolic steroid and growth hormone abuse combined with an elite bodybuilder’s exercise regime has been implicated in the aetiology of bilateral laryngocoeles.
KeywordsLaryngocoele Aetiology Growth hormone abuse Professional bodybuilding
- 3.Meyer-Breiting E, Burkhardt A (1988) Tumours of the larynx. Histopathology and clinical inferences. Springer, LondonGoogle Scholar
- 7.Rudman D, Feller AG, Nagraj HS, Gergans GA, Lalitha PY, Goldberg AF, Schlenker RA, Cohn L, Rudman IW, Mattson DE (1990) Effects of human growth hormones in men over 60 years old. N Engl J Med 323:1–6Google Scholar